A mum-of-three had almost triple the “lethal level” of an anti-depressant in her blood when she died, an inquest has heard.
Nicola Jayne Mills passed away at her father’s home in Farm Drive, Port Talbot, on Friday, August 7, last year.
The inquest, held at Swansea Guildhall on Thursday, heard the 35-year-old had been prescribed the anti-depressant venlafaxine following the birth of her first child after suffering with post-natal depression and had taken it ever since.
Miss Mills, of St Joseph’s Park, in Port Talbot, also suffered with anxiety and depression which became worse over the last eight years as she experienced panic attacks where she would “struggle to breathe”.
The inquest heard that Miss Mills had been at her father’s home on August 5 when she said that she felt unwell and “every time she stood up she would experience heavy menstrual bleeding”. Her GP told her to go to the hospital but she “refused” and, as a result of her decision, her eldest daughter went to stay with Miss Mills’ sister.
South Wales Police PC Helen Saxby told the inquest: “On Friday, August 7, she was reluctant to open the door [to her daughter and sister] as she said she was not feeling well. She agreed to go to her father’s house with her sister and daughter and agreed to stay there.
“Her father went to make her an omelette and when he came back in Nicola was lying on the sofa gasping for breath and her lips were blue. Paramedics tried to do some stats on Nicola but she was trying to pull the leads off. She passed away at 3.56pm.”
As painful as these proceedings are for those who have lost a loved one the lessons that can be learned from inquests can go a long way to saving others’ lives.
The press has a legal right to attend inquests and has a responsibility to report on them as part of their duty to uphold the principle of open justice.
It’s a journalist’s duty to make sure the public understands the reasons why someone has died and to make sure their deaths are not kept secret. An inquest report can also clear up any rumours or suspicion surrounding a person’s death.
But, most importantly of all, an inquest report can draw attention to circumstances which may stop further deaths from happening.
Should journalists shy away from attending inquests then an entire arm of the judicial system is not held to account.
Inquests can often prompt a wider discussion on serious issues, the most recent of these being mental health and suicide.
Editors actively ask and encourage reporters to speak to the family and friends of a person who is the subject of an inquest. Their contributions help us create a clearer picture of the person who died and also provides the opportunity to pay tribute to their loved one.
Often families do not wish to speak to the press and of course that decision has to be respected. However, as has been seen by many powerful media campaigns, the input of a person’s family and friends can make all the difference in helping to save others.
Without the attendance of the press at inquests questions will remain unanswered and lives will be lost.
A GP report by Dr CJ Davies, a director at King’s Surgery in Port Talbot, detailed that Miss Mills had a “long history of mental health issues” and that her visits to the surgery were mainly due to her depression. Miss Mills was referred to mental health services but did not attend appointments.
A toxicology report found “lethal” levels of venlafaxine in her blood. The inquest heard that her prescription for the drug had been increased from two doses a day to three doses a day in January 2020.
Assistant coroner for Swansea and Neath Port Talbot Aled Wyn Gruffydd said Miss Mills had “almost three times the lethal level in her blood”. Mr Gruffydd explained that a high level of venlafaxine could have “toxic effects” that may impact the heart or cause a seizure or coma.
A post-mortem examination report found that she had “severe” narrowing of two coronary arteries as well as evidence of scarring.
Recording a drug-related death in relation to prescribed medication Mr Gruffydd said that a high level of venlafaxine can have “cardio-toxic effects” and that “Nicola was already susceptible to issues with the heart”.
To get the latest email updates from WalesOnline click here.